Regístrese
Buscar en
GE - Portuguese Journal of Gastroenterology
Toda la web
Inicio GE - Portuguese Journal of Gastroenterology Genital Ischemia in a Patient Under Terlipressin Therapy
Journal Information
Vol. 23. Issue 4.
Pages 224-225 (July - August 2016)
Share
Share
Download PDF
More article options
Visits
1219
Vol. 23. Issue 4.
Pages 224-225 (July - August 2016)
Images in Gastroenterology and Hepatology
DOI: 10.1016/j.jpge.2015.11.001
Open Access
Genital Ischemia in a Patient Under Terlipressin Therapy
Isquémia Genital em Doente Sob Terlipressina
Visits
1219
Samuel Raimundo Fernandes
Corresponding author
samuelrmfernandes@gmail.com

Corresponding author.
, Cilénia Baldaia, Ana Rita Gonçalves
Gastroenterology and Hepatology Department, Hospital Santa Maria, Centro Hospitalar de Lisboa Norte, Lisbon, Portugal
This item has received
1219
Visits

Under a Creative Commons license
Article information
Full Text
Bibliography
Download PDF
Statistics
Figures (1)
Full Text

A 66-year-old male was admitted to our gastroenterology department with severe bilateral pneumonia. His medical history was relevant for liver cirrhosis secondary to alpha-1-antitrypsin deficiency and systemic hypertension. He had no other relevant comorbidities, and did not smoke or drink alcoholic beverages. The patient's clinical condition deteriorated with progressive liver failure. As he met criteria for hepatorenal syndrome, we decided to start treatment with terlipressin. Three days later, the patient started complaining of diffuse abdominal pain. His abdomen was significantly tender on palpation. Simultaneously, his genitalia were noted to be swollen and ulcerated, showing black spots of non-viable tissue (Fig. 1). As we suspected that ischemia due to terlipressin could be present, the drug was immediately discontinued. An urgent CT scan showed no evidence of acute abdomen or vascular thrombosis. Dermatologic and urologic consultation was requested, both supporting the diagnosis of genital ischemia. There was no evidence of spreading to deeper fascial planes. His creatine-kinase was not elevated. Unfortunately, the patient died on the following day from multi-organ dysfunction.

Figure 1.

Patient's genitalia showing ulceration and areas of black non-viable tissue suggesting ischemia.

(0.16MB).

Terlipressin is a commonly prescribed drug in the setting of variceal bleeding and hepatorenal syndrome. Although ischemia is a known complication of terlipressin therapy, severe ischemic events have been reported in fewer than 5% of cases.1 The genitalia are highly vascularized by the pudendal arteries and therefore present an uncommon site of ischemia, with few reports available to date.2,3 Our patient presented a systemic infection but had no evidence of shock, hypovolemia or acidosis. In addition, there was no emphysema of the scrotum making Fournier's gangrene unlikely. The available literature suggests that drug withdrawal and correction of other underlying hemodynamic factors may improve this condition. The prognosis is highly dependent on the baseline disease.

Ethical disclosuresProtection of human and animal subjects

The authors declare that no experiments were performed on humans or animals for this study.

Confidentiality of data

The authors declare that they have followed the protocols of their work center on the publication of patient data

Right to privacy and informed consent

The authors declare that no patient data appear in this article.

Author contributions

All authors contributed equally to the elaboration and review of the manuscript.

Conflicts of interest

None declared.

References
[1]
R. Ortega, P. Ginès, J. Uriz, A. Cárdenas, B. Calahorra, D. De Las Heras, et al.
Terlipressin therapy with and without albumin for patients with hepatorenal syndrome: results of a prospective, nonrandomized study.
Hepatology, 36 (2002), pp. 941-948
[2]
F.Y. Chang, J.T. Cheng, K.H. Lai, S.D. Lee, Y.T. Tsai.
Scrotal ischemia after intravenous vasopressin therapy for hemorrhagic esophageal varices.
N Y State J Med, 89 (1989), pp. 538-544
[3]
H.K. Gogel, R.W. Sherman, L.E. Becker.
Scrotal and abdominal skin necrosis complicating intravenous vasopressin therapy for bleeding esophageal varices.
Dig Dis Sci, 30 (1985), pp. 460-464
Copyright © 2015. Sociedade Portuguesa de Gastrenterologia
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos

es en pt
Política de cookies Cookies policy Política de cookies
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here. Utilizamos cookies próprios e de terceiros para melhorar nossos serviços e mostrar publicidade relacionada às suas preferências, analisando seus hábitos de navegação. Se continuar a navegar, consideramos que aceita o seu uso. Você pode alterar a configuração ou obter mais informações aqui.